Purpose of review: Mastocytosis in adults is associated with a history of anaphylaxis in 22–49%. In addition, monoclonal mast cell activation syndrome has been described presenting with anaphylaxis, especially in patients with hymenoptera venom anaphylaxis. Data on patients with drug hypersensitivity and mast cell diseases are scarce.
Recent findings: Drugs are elicitors of anaphylaxis in patients with mastocytosis. Drug hypersensitivity is only seldom described as associated with undetected mast cell disease in the literature. Together with a single-centred retrospective study, this data suggests that from all patients with drug-induced anaphylaxis, probably only a minority are associated with mast cell disease. Most of these cases in the literature are related to general anaesthesia. Thus, for patients with mastocytosis, general anaesthesia appears to be a procedure associated with risk of mast cell degranulation, and special precautions should be considered.
Summary: The association between immediate drug hypersensitivity and undetected mast cell diseases appears to be moderate, but nevertheless basal serum tryptase determination and examination for skin signs of mast cell disorders are recommended. An ongoing European multicenter study by the European Network for Drug Allergy will provide more information on this topic.